Wyoming, 2022High Wind in Wyoming, December 24 to 25, 2022
December 24 to 25, 2022 · NWS CYS · 5 events in 5 counties and zones
Strong winds occurred in the typical wind prone areas of southeast Wyoming into central Laramie County Wyoming Christmas Eve and Christmas Day 2022.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in the typical wind prone areas of southeast Wyoming into central Laramie County Wyoming Christmas Eve and Christmas Day 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 4:26 PM MST, 46 minutes earlier.
Area forecast discussion, Dec 24, 4:26 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
426 PM MST Sat Dec 24 2022
.SHORT TERM...(Late this afternoon through Monday)
Issued at 215 PM MST Sat Dec 24 2022
The cyclonic circulation around the 491dm polar vortex centered just
south of Hudson Bay Canada continued to wreak havoc from the Great
Lakes to the Northeast with strong winds, very cold temperatures
and heavy lake effect snowfall. The arctic air mass that plagued
our region the past three days retreated into the Great Plains
and Midwest. A fast northwest flow aloft prevailed between the
trough to the east and a stout upper level ridge axis from CA to
the northern Rockies. The early afternoon GOES VIS imagery animation
revealed considerable mid level clouds, with embedded mountain
wave clouds, streaming southeast over the CWA. Downslope flow off
the higher terrain and westerly low level flow allowed temperatures
to moderate closer to seasonal normals (30s to lower 40s) throughout
all but northern portions of the NE Panhandle where the mercury
remained in the upper teens to lower 20s. A quasi-stationary surface
boundary extended from central MT south along the Laramie Range into
east-central CO. The tighter low level pressure/height gradient was
situated just west of the boundary where west winds were the strongest,
including the I-80 corridor west of Laramie. Peak gusts around 60 MPH
earlier this morning have since decreased to 40 to 45 MPH.
The primary forecast concern over the next 24 hours or so will deal
with high winds for our southeast WY wind-prone areas. The 12Z GFS
Craig-Casper and Craig-Bordeaux 850mb heights rise abruptly early this
evening, peaking between 80 and 110 meters from 09Z to 15Z Christmas
Day. The 700mb heights are not as high, generally between 60 and 70
meters. 700-800mb flow is from the west between 50 and 60 kt between
09Z and 21Z Sunday. In-house random forest high wind probabilities
exceed 60 percent for all wind-prone zones in southeast WY between
03Z and 21Z Sunday. Downward motion at 700mb is maximized between
09Z and 00Z Monday. In a recent update, the High Wind Watch for
Bordeaux (WY Zone 106) was upgraded to a Warning. The Warnings for
WY Zones 110, 116 and 117 start at 5 PM this afternoon and WY Zone
106 at 8 PM this evening. Bordeaux Warning is set to expire at 5
PM Sunday afternoon, and remaining zones at 11 PM Sunday evening.
Sustained west winds of 30 to 45 MPH with gusts to 65 MPH are
expected for the duration of the warning period.
Besides strong winds, periodic mountain snow showers will affect the
Snowys/Sierra Madres through the short term. The 18Z WPC QPF has not
changed much from 06Z, with 0.15 to 0.35 inch of water equivalent.
Snow accumulations over the next 48 hours will vary from 4 to 8
inches. While not Advisory criteria, strong west winds will create
areas of blowing snow and low visibility at times. Something to
monitor though tonight and Christmas Day.
After the recent arctic cold blast, above normal temperatures will
make the Christmas holiday feel more pleasant despite the windy
conditions. After lows Christmas morning in the teens and 20s,
afternoon high temperatures will warm into the 30s and 40s. Similar
temperatures are forecast Sunday night and Monday. West to northwest
winds remain quite gusty Sunday night, becoming southwesterly Monday.
Wind speeds become stronger for the wind-prone areas late Monday
afternoon.
.LONG TERM...(Monday night through Saturday)
Issued at 215 PM MST Sat Dec 24 2022
Not very many changes to the extended forecast, with a general model
agreement for a mostly dry and windy pattern setting up for the
start of the week. Upper level flow will see general ridging over
the western half of the CONUS Monday night, keeping temperatures quite
a bit better than observed from the week prior and climbing to above
seasonal averages. 700mb temperatures will remain on the higher
side, hovering around 6C by Tuesday as the flow turns more westerly.
As a result to the westerly flow, should see some nice warming east
of the Laramie Range with a decent downsloping component and daytime
highs soaring into the mid-50s. NBM has been struggling with
temperatures lately due to the drastic temperatures swings over the
last few days and forecasting lower daytime highs under this setup.
Therefore, kept temperatures warmer than the NBM guidance to account
for this chinook warming. However, with these increased temperature
will likely see an uptick in high winds along some shortwave
disturbances pulsing within the flow. 700mb and 850mb Craig to Casper
gradients have continued with increased pressure gradients Tuesday,
showing up to 88 meters at 12z and 75 meters around 00z. In addition,
the NBM v4.1 Probability of Exceeding 41kts has been following suit,
indicating a high likelihood of stronger winds along mountain ranges
and extending those winds further downstream across the I-25 and
I-80 corridors. With the latest model guidance, potentials are
increasing for stronger winds to spread in the nearby high valleys
and eastern High Plains, with mountain wave activity and a strong
subsidence pattern extending across the Laramie and Medicine Bow
Ranges.
Warmer temperatures are expected to come to an end by midweek, with
a cold front digging across the region, dropping temperatures a good
10F to 15F for areas east of I-25 and colder to the west. Overall,
models have begun coming into better agreement with snowfall, with
the ensemble members keeping widespread snow more confined to the
western portion of the CWA where temperatures are a bit colder. GFS
still appears to be the outlier with all precipitation scenarios
over the last 24 hours and the newest model guidance having a low-
level feature setting up across the southeastern corner of Colorado,
bringing with it some upslope flow for northern Colorado and the far
southeastern corner of Wyoming. Very low confidence with the overall
setup and will need to monitor this system into early next week to
determine what impacts might be possible, if any. Otherwise, did not
stray too far from the overnight shift forecast with high and low
temperatures remaining in the 30s and 40s for daytime highs and in
the teens to low 20s for overnight lows, in addition to daily chances
for mountain snow throughout the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 423 PM MST Sat Dec 24 2022
Wyoming TAFS...VFR, with scattered to broken clouds around
15000 feet AGL. Wind gusts to 40 knots.
Nebraska TAFS...VFR, with scattered to broken clouds from
6000 feet to 15000 feet AGL. Wind gusts to 25 knots after
15Z Sunday.
&&
.FIRE WEATHER...
Issued at 215 PM MST Sat Dec 24 2022
Lingering snow cover from this week's winter storm including additional
mountain snowfall this weekend, as well as milder temperatures, will
limit fire weather concerns. It will be breezy to windy, with the
stronger winds affecting the wind-prone areas of Southeast Wyoming.
Minimum humidities will remain well above critical thresholds through
Monday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 PM this evening to 5 PM MST Sunday for
WYZ106.
High Wind Warning until 11 PM MST Sunday for WYZ110-116-117.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MRD
AVIATION...RUBIN
FIRE WEATHER...MAJHazardous weather outlook, Dec 24, 11:04 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1104 AM MST Sat Dec 24 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-251815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
1104 AM MST Sat Dec 24 2022
This hazardous weather outlook is for portions of the Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Periodic snow showers will continue over the Snowy and Sierra Madre
mountains today and tonight. Accumulations will range from 2 to 4
inches. Strong winds will produce some blowing snow and low
visibility at times.
Gusty winds up to 35 MPH are possible across portions of southeast
Wyoming and the Nebraska Panhandle this afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong winds are expected Sunday and Tuesday with gusts up to 50
MPH.
Periodic snow showers will continue over the Snowy and Sierra Madre
mountains Saturday through Sunday night. Additional accumulations
will range from 2 to 4 inches. Strong winds will produce some blowing
snow and low visibility at times.
.Spotter information statement...
Spotter activation will not be required.
WYZ106-110-116-117-251815-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
1104 AM MST Sat Dec 24 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong west winds will redevelop late this afternoon and evening
along Interstate 80 between Cheyenne and Rawlins, and Interstate
25 between Chugwater and Wheatland. Gusts of 55 to 65 MPH are
expected and High Wind Warnings are in effect.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong winds are expected for the majority of the period. Additional
High Wind headlines may be required beginning early next week.
.Spotter information statement...
Spotter activation will not be required.
MAJ
High Wind, North Snowy Range Foothills
- When
- December 24, 5:12 PM MST to December 25, 3:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site at County Road 402 reported this peak wind gust. Numerous other WYDOT sites also reported wind gusts in excess of 58 mph during this time.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 25, 12:12 AM MST to 10:40 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT weather sensor at Bordeaux on Interstate 25 reported this peak wind gusts, along with numerous gusts in excess of 58 mph during this time.
High Wind, South Laramie Range Foothills
- When
- December 25, 1:42 AM MST to 2:04 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at WYO Hill reported this peak wind gust. A UPR site UP347 Warren, reported a wind gust of 58 mph as well.
High Wind, South Laramie Range
- When
- December 25, 3:52 AM MST to 1:46 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad site SHERWS reported this peak wind gust. Several WYDOT sites reported wind gusts in excess of 58 mph during this time as well.
High Wind, Central Laramie County
- When
- December 25, 10:46 AM MST to 11:51 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne ASOS KCYS reported this wind gust. The Bear Creek WYDOT site north of Cheyenne on Interstate 25 also reported a wind gust to 59 mph at 1112 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Florida, December 24 to 26, 20222 deaths · $1.3 million · 26 events
- Cold in Alabama, December 24 to 26, 2022$50,000 · 1 event
- Dense Fog in California, December 24 to 25, 20228 events
- Winter Storm and Winter Weather in Montana, December 24 to 25, 20227 events
- Extreme Cold in South Carolina, December 24, 20225 events
- Cold in Virginia, December 24 to 25, 20223 events
- Cold in Maryland, December 24 to 25, 20222 events
- Cold in West Virginia, December 24 to 25, 20222 events
- Cold in Illinois, December 24 to 25, 20222 events
- Heavy Snow in Massachusetts, December 24 to 25, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061342, 1061343, 1061345, 1061344, 1061346.